Automated External Defibrillators — AEDs
AEDs are electronic devices that can identify abnormal heart rhythms (aka cardiac arrhythmias) and restore them back to normal through defibrillation, a type of electrical shock therapy. AEDs are designed to administer the shock only if an abnormal rhythm is detected. These devices can be used without any special training and will give the user verbal or visual instructions on how to use them.
AED Locations on Campus
Although the law does not require AEDs in buildings, the Department of Public Safety has purchased and installed several AEDs in different buildings across the campus, where they can be easily accessed by the public. AEDs are also carried by the officers of the Department of Public Safety and athletic trainers during athletic events. To find the nearest AED, check the list below:
- Rec Center: wall outside the dance studio/rec center desk area
- Bangsberg Hall: 2nd floor hallway outside the theater
- Lower Hobson Memorial Union (2 locations):
- 2nd floor hallway by the information desk
- 1st floor hallway bottom stairwell near the food court
- NTC (3 locations):
- Main entrance near the cafeteria
- Hallway nursing area
- Hallway Trades area
Public Safety’s Role in AEDs
Public Safety is responsible for overseeing the compliance of the university/college with Minnesota State Policy 5.24.4, including:
- Procurement of AEDs
- Instruction and training on how to use AEDs
- Registration of AEDs
- Maintenance of AEDs
- Reporting of AED use
Public Safety can also assist any department or organizational unit that wants to purchase an AED at both BSU and NTC.
Procedures for Purchasing an AED
If a department or organizational unit wants to purchase an AED, they must budget for both the device and its maintenance, as Public Safety does not provide funding for this. Approval from Public Safety is required before purchasing an AED.
Reporting AED Use
If an AED is used, contact Public Safety as soon as possible.
Naloxone (Narcan) Nasal Spray
Narcan is a nasal spray used to treat opioid overdoses and prevent serious breathing problems or sleepiness that can lead to death. In the case of a suspected or known opioid overdose, Narcan should be given immediately and 911 should be called. Opioid overdoses remain a leading cause of accidental death in the US. For more information visit Narcan.com.
Each AED cabinet at Bemidji State University and Northwest Technical College is equipped with a Velcro pouch containing one dose of Narcan nasal spray.
If you have any questions, please contact Public Safety.